North Carolina, 2014

Flash Flood in North Carolina, June 27, 2014

June 27, 2014 · NWS RAH · 1 event in 1 county or zone

Scattered convection was triggered by a surface trough and upper level disturbance within a moist air mass. However, weak steering flow lead to slow moving storms and subsequent flash flooding around Albemarle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered convection was triggered by a surface trough and upper level disturbance within a moist air mass. However, weak steering flow lead to slow moving storms and subsequent flash flooding around Albemarle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 27, 6:57 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 27, 6:57 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT FRI JUN 27 2014

.SYNOPSIS...A WEAK SURFACE BOUNDARY WILL EXTEND WEST-TO-EAST ACROSS
THE AREA THROUGH SATURDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL
INTERACT WITH THE SURFACE BOUNDARY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM FRIDAY...

SCATTERED SHOWERS AND ISOLD TSTMS ARE ONGOING ACROSS OUR CENTRAL AND
NORTHERN ZONES ATTM. THE MORE SOUTHERN LINE OF SHOWERS APPEARS TO BE
ALONG A MID-LEVEL SHEAR AXIS AND THE MORE NORTHERN CELLS IN ADVANCE
OF A SFC FRONT (DRIER AIR NORTH OF THE FRONT) MOVING FROM SOUTHERN
VA INTO NC. THESE CELLS WILL GRADUALLY SHIFT SOUTH ALONG THE
AFOREMENTIONED FEATURES THROUGH THE REST OF THIS AFTERNOON.
MEANWHILE...A WELL DEFINED SURFACE BOUNDARY EXTENDS FROM CENTRAL SC
ENE ACROSS THE SOUTHERN NC COASTAL PLAIN...AND IS EXPECTED TO SERVE
AS THE PRIMARY FOCUS FOR ADDITIONAL SHOWER/TSTM ACTIVITY LATER THIS
AFTERNOON INTO THIS EVENING. ESSENTIALLY THE SCATTERED ACTIVITY
ONGOING NOW IS EXPECTED TO BECOME MORE CONCENTRATED ACROSS OUR S/SE
ZONES INVOF THE BOUNDARY LATER TODAY. LATEST MESOANALYSIS STILL
DEPICTS MODEST MID LEVEL LAPSE RATES...WHILE MID AND UPPER FLOW IS
WEAK AND BULK SHEAR IS BELOW 20KT. AT THE SAME TIME...PWAT VALUES
RANGE FROM NEARLY 2 INCHES ACROSS OUR S/SE ZONES...TO ABOUT 1.5
INCHES ACROSS OUR NW ZONES. AS SUCH...THE MAIN CONCERNS WITH THE ANY
TSTMS LATER TODAY WILL BE HEAVY RAIN AND POSSIBLE POOR DRAINAGE
FLOODING. AN ISOLATED STRONG WIND GUST OR TWO CAN'T BE RULED OUT
WITH THE MOST INTENSE CELLS.

LATER THIS EVENING INTO THE EARLY OVERNIGHT HOURS...THE BEST CHANCE
FOR RAIN WILL SHIFT FARTHER TO OUR SOUTH AND EAST AS THE MID LEVEL
ENERGY AND THE SFC BOUNDARY CONTINUE TO DRIFT SOUTHWARD. DRIER AIR
TO OUR NORTH IN SOUTHERN AND CENTRAL VA WILL MOVE INTO OUR NORTHERN
ZONES. AS THIS DRIER AIR MOVES INTO OUR NORTHERN ZONES LATER
TONIGHT...CAN'T RULE OUT AN ADDITIONAL ISOLATED SHOWER OR TWO ALONG
THE LEADING EDGE OF THIS DRIER AIR LATER OVERNIGHT OR TOWARD
DAYBREAK. OTHERWISE...LIGHT NE WINDS SUPPORTIVE OF LOW CLOUDS AND
SOME FOG WILL LIKELY OFFSET ANY CLEARING THAT TRIES TO TAKE PLACE.
GIVEN THE CONSIDERABLE CLOUDINESS OVERNIGHT...GUIDANCE MAY BE A BIT
TOO COOL WITH LOWS TONIGHT...SO INSTEAD PREFER TO KEEP TEMPS IN THE
LOWER 70S...EXCEPT FOR OUR FAR NORTHERN ZONES (ALONG THE VA BORDER)
WHICH MAY SEE UPPER 60S GIVEN THEIR PROXIMITY TO THE DRIER AIR.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
AS OF 200 PM FRIDAY...

OUR AREA WILL BE BETWEEN SEVERAL FEATURES INCLUDING...
-A MID LEVEL TROUGH AND ASSOC SFC LOW JUST OFF THE CAROLINA COAST
-HIGH PRESSURE AND DRIER AIR TO OUR NORTH
-A SHORT WAVE MOVING NE FROM THE SRN MISS VALLEY SAT MORNING
 AND REACHING THE OH VALLEY BY NIGHT

IN BETWEEN ALL THIS...A SHORT WAVE RIDGE AXIS WILL BUILD OVER
CENTRAL NC RESULTING IN VERY WEAK MID LEVEL FLOW AND FORCING OVER
OUR AREA. AT THE SFC...NE FLOW WILL RESULT IN SOME LOW CLOUDS TO
START THE DAY...WHICH SHOULD LIFT AND MIX OUT WITH HEATING AS THE
MORNING PROGRESSES. AS FOR PRECIP CHANCES...THE BEST CHANCE WILL BE
ACROSS OUR SOUTHERN AND EASTERN ZONES THROUGH THE MORNING AND INTO
THE AFTERNOON...CLOSER TO AFOREMENTIONED LOW AND ITS BOUNDARY AND
WHERE THE PWAT IS HIGHER. THEN THE BETTER RAIN CHANCES SHOULD SHIFT
TO OUR SOUTHERN AND WESTERN ZONES LATER IN THE AFTERNOON AND AT
NIGHT AS THE SHORT WAVE LIFTING FROM THE MISS VALLEY SKIRTS BY TO
OUR WEST AND INTERACTS WITH THE PREEXISTING SHEAR AXIS THAT WILL BE
EXTENDING FROM THE WESTERN PIEDMONT SE TO THE LOW OFF THE COAST. THE
LOCATION WITH THE BEST CHANCE FOR DRY WEATHER WILL BE NORTH AND
NORTHEAST OF THE TRIANGLE CLOSER TO THE DRIER AIR.  E/NE LOW LEVEL
FLOW AND FORECAST LOW LEVEL THICKNESSES (1400-1410M) SUGGEST TEMPS A
COUPLE DEGREES BELOW NORMAL...HIGHS IN THE MID-UPR 80S AND LOWS IN
THE MID-UPR 60S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 246 PM FRIDAY...

UPPER LEVEL RIDGE WILL BUILD OVER THE EAST COAST ON SUNDAY... WITH
SURFACE HIGH PRESSURE EXTENDING ACROSS THE AREA FROM THE EASTERN
ATLANTIC. MOISTURE WILL REMAIN HIGH ACROSS THE AREA... AND CONTINUE
TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS. DIURNAL SHOWER AND
THUNDERSTORM ACTIVITY LOOKS LIKELY MONDAY AND TUESDAY WITH CLIMO
POPS WARRANTED. INCREASING THICKNESSES WILL BRING ABOVE NORMAL
TEMPERATURES... REACHING CLOSE TO THE MID 90S TUESDAY INTO WEDNESDAY.

RIDGE WILL SHIFT EASTWARD AHEAD OF AN APPROACHING TROUGH ON
WEDNESDAY. AT THIS POINT... COLD FRONT LOOKS TO ENTER THE REGION
THURSDAY. TROUGHING REMAINS ACROSS THE EAST AT THE END OF THE
PERIOD... WITH HIGH PRESSURE BUILDING IN TO THE MIDWEST... WHICH
WILL BRING TEMPS BACK TO NEAR NORMAL.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 755 PM FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE MOSTLY SHIFTED TO THE
SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA THIS EVENING.
ACTIVITY SHOULD CONTINUE TO DIMINISH IN COVERAGE DURING THE NEXT FEW
HOURS...BUT ISOLATED SHOWERS COULD PERSIST OVERNIGHT GIVEN THE VERY
MOIST AIR MASS IN PLACE. LOW LEVEL FLOW WILL BE MOSTLY EASTERLY TO
NORTHEASTERLY OVERNIGHT AS A SURFACE FRONT SINKS INTO SC...WHICH
WILL PROMOTE THE DEVELOPMENT OF LOW STRATUS AFTER MIDNIGHT. THESE
CLOUDS ARE EXPECTED TO LIFT TO VFR BY THE MID TO LATE MORNING HOURS
ON SATURDAY. THEN ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON...WITH THE BEST
COVERAGE ACROSS THE SOUTH AND WEST GIVEN THE PROXIMITY TO THE
WEAKENING FRONT AND AN APPROACHING UPPER LEVEL DISTURBANCE.

OUTLOOK...CHANCES FOR SHOWERS AND STORMS WILL DECREASE SOME BY THE
SECOND HALF OF WEEKEND AND INTO THE EARLY NEXT WEEK...BECOMING MORE
DIURNAL IN NATURE...WITH LESS OVERALL COVERAGE. ALSO IN A CONTINUED
MOIST AIRMASS...LOW STRAUS/FOG WILL BE POSSIBLE DURING THE
OVERNIGHT/EARLY MORNING HOURS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...NP
SHORT TERM...NP
LONG TERM...SEC
AVIATION...KRD
Hazardous weather outlook, Jun 27, 5:00 AM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT FRI JUN 27 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
600 AM EDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS MAY RESULT IN HEAVY RAIN AND
LOCALIZED FLOODING...PARTICULARLY WHEN COVERAGE WILL BE GREATEST
THIS AFTERNOON AND EVENING. IN ADDITION...A FEW STORMS MAY
PRODUCE STRONG TO MARGINALLY SEVERE DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BECOME SCATTERED TO NUMEROUS AGAIN SATURDAY
THROUGH SATURDAY EVENING...WITH A CONTINUED THREAT OF HEAVY RAIN
AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 27, 3:34 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
434 PM EDT FRI JUN 27 2014

NCZ083-084-272115-
RICHMOND-ANSON-
434 PM EDT FRI JUN 27 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF RICHMOND AND
SOUTHEASTERN ANSON COUNTIES UNTIL 515 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF WADESBORO...MOVING EAST AT 10
MPH.

TORRENTIAL RAIN AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKINGHAM...HAMLET...ELLERBE...DOBBINS HEIGHTS...LILESVILLE...
MORVEN...DIGGS...EAST ROCKINGHAM...BLEWETT FALLS LAKE AND SANDHILLS
GAME LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3481 7995 3492 8004 3497 8004 3502 8001
      3506 7996 3514 7959 3489 7958 3485 7963
      3484 7962 3482 7962 3483 7963 3480 7969
TIME...MOT...LOC 2033Z 271DEG 9KT 3496 7995

VINCENT
Special weather statement, Jun 27, 3:47 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
447 PM EDT FRI JUN 27 2014

NCZ088-272115-
CUMBERLAND-
447 PM EDT FRI JUN 27 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
CUMBERLAND COUNTY UNTIL 515 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FAYETTEVILLE...MOVING EAST
AT 10 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM. THE
FAYETTEVILLE REGIONAL AIRPORT RECENTLY REPORTED A 43 MPH WIND GUST
WITH THIS STORM AT 436 PM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...HOPE MILLS...STEDMAN...AUTRYVILLE...CEDAR CREEK...
VANDER AND BUSHY LAKE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

VERY HEAVY RAIN CAN BE EXPECTED DUE TO THE SLOW MOVEMENT OF THIS
STORM. PROLONGED HEAVY RAIN WILL RESULT IN PONDING OF WATER ON
ROADWAYS...STANDING WATER IN LOW LYING AREAS...AND MINOR FLOODING OF
CREEKS AND STREAMS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3497 7896 3504 7892 3506 7866 3501 7864
      3499 7864 3495 7860 3485 7865 3485 7888
TIME...MOT...LOC 2045Z 288DEG 9KT 3498 7882

VINCENT
Local storm report, Jun 27, 3:49 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     FAYETTEVILLE REGIONAL A 34.99N  78.88W
06/27/2014  M43 MPH          CUMBERLAND         NC   ASOS

            THE KFAY ASOS REPORTED A PEAK WIND GUST OF 37 KNOTS AT
            436 PM EDT.

&&

EVENT NUMBER RAH1401562

VINCENT
Special weather statement, Jun 27, 3:59 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT FRI JUN 27 2014

NCZ083-272145-
ANSON-
459 PM EDT FRI JUN 27 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ANSON COUNTY UNTIL
545 PM EDT...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF WADESBORO...MOVING SOUTHEAST AT
10 MPH.

TORRENTIAL RAIN AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WADESBORO...POLKTON...LILESVILLE...MORVEN...PEACHLAND...MCFARLAN...
WHITE STORE AND BLEWETT FALLS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

VERY HEAVY RAIN CAN BE EXPECTED DUE TO THE SLOW MOVEMENT OF THIS
STORM. PROLONGED HEAVY RAIN WILL RESULT IN PONDING OF WATER ON
ROADWAYS...STANDING WATER IN LOW LYING AREAS...AND MINOR FLOODING OF
CREEKS AND STREAMS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3506 8029 3503 8017 3502 8006 3507 7994
      3496 7987 3490 7985 3486 7988 3486 7990
      3483 7991 3481 7993 3481 8030 3482 8032
TIME...MOT...LOC 2058Z 315DEG 7KT 3493 8020

VINCENT
Special weather statement, Jun 27, 4:10 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT FRI JUN 27 2014

NCZ084-085-272200-
RICHMOND-SCOTLAND-
510 PM EDT FRI JUN 27 2014

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PORTIONS OF RICHMOND
AND SCOTLAND COUNTIES THROUGH 600 PM EDT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER HAMLET...OR NEAR ROCKINGHAM...MOVING
SOUTHEAST AT 5 MPH.

TORRENTIAL RAINFALL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH
THESE STORMS AS THEY MOVE SOUTH TOWARD THE SOUTH CAROLINA BORDER
AND SOUTHEAST TOWARD LAURINBURG.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...ROCKINGHAM...HAMLET...MAXTON...DOBBINS HEIGHTS...
GIBSON...EAST LAURINBURG...LAUREL HILL...DIGGS AND EAST ROCKINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS
STORM.

TORRENTIAL RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...
STANDING WATER IN LOW LYING AREAS...AND MINOR FLOODING OF CREEKS AND
STREAMS. TORRENTIAL RAINFALL COULD LEAD TO FLASH FLOODING...
PRIMARILY IN URBAN AND OTHER FLOOD PRONE LOCATIONS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3480 7967 3481 7992 3486 7990 3490 7985
      3492 7985 3495 7987 3497 7987 3497 7958
      3485 7934 3476 7934 3463 7946
TIME...MOT...LOC 2105Z 303DEG 3KT 3487 7971

VINCENT
Special weather statement, Jun 27, 6:34 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
734 PM EDT FRI JUN 27 2014

NCZ073-074-280030-
MONTGOMERY-STANLY-
734 PM EDT FRI JUN 27 2014

...SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF MONTGOMERY AND
STANLY COUNTIES UNTIL 830 PM EDT...

AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS IN NORTHERN STANLY AND MONTGOMERY
COUNTIES...MOVING TOWARD THE SOUTH AT 5 TO 15 MPH.

TORRENTIAL RAIN...MINOR FLOODING...AND WIND GUSTS UP TO 45 MPH WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALBEMARLE...TROY...BADIN LAKE...BISCOE...PLYLER...LOCUST...NORWOOD...
BADIN...OAKBORO AND STANFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

VERY HEAVY RAIN CAN BE EXPECTED DUE TO THE SLOW MOVEMENT OF THESE
STORMS. PROLONGED HEAVY RAIN WILL RESULT IN PONDING OF WATER ON
ROADWAYS...STANDING WATER IN LOW LYING AREAS...AND MINOR FLOODING OF
CREEKS AND STREAMS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING. IF HEAVY RAIN PERSISTS FOR AN HOUR OR
LONGER...A FLASH FLOOD WARNING MAY BE NEEDED.

&&

LAT...LON 3550 8029 3551 7977 3527 7971 3522 7966
      3517 7964 3518 7986 3516 7989 3516 7999
      3514 8002 3514 8008 3519 8011 3516 8017
      3516 8023 3521 8025 3517 8032 3520 8050
TIME...MOT...LOC 2331Z 353DEG 5KT 3542 8020

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 158 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stanly

When
June 27, 7:30 PM EST to 9:45 PM EST
Where
Stanly County, 1.62 mi SE of Albemarle to 0.61 mi SSW of Palmerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.356, -80.197

Several roads were flooded and impassable around and just north of Albemarle, including North 2nd Street near Shankle Street, Salisbury Avenue near Highway 52 and Airport Road near Aviation Drive around the Stanly County Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531121.